Kansas, 2019

Damaging Wind in Kansas, August 5, 2019

August 5, 2019 · NWS DDC · 1 event in 1 county or zone

An isolated severe weather event occurred during the evening on August 5 from an apparent downburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe weather event occurred during the evening on August 5 from an apparent downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 5:02 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 5, 5:02 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Mon Aug 5 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Mon Aug 5 2019

Thunderstorm chances, strength, timing, location are the main
forecast challenges late this afternoon through this evening. The
mid-afternoon surface analysis revealed a convergence axis right
along the KS-CO border where south-southeast winds from Elkhart to
Syracuse were converging with light and variable winds toward
Springfield and Lamar, CO. There was also a weak convergence axis up
near I-70 north/northwest of Hays. Both of these areas (and points
between) will be the focus for initial thunderstorm development by
or shortly after 21z. While the deep layer wind shear will not
support more than a few strong multi-cell structures, there will be
enough MLCAPE to promote intense updrafts and downdrafts capable of
50 to 60 mph wind gusts. An isolated severe wind gust will be
possible, especially with initial storm development before any cold
pools become established. It is still fairly unclear what the
longevity of thunderstorm activity will be this evening, as the low
level flow will be fairly weak. There should be a little bit of
east/southeast forward propagation should any sort of convective
organization occur. Convective activity should wane markedly after
04 or 05z, however.

Western Kansas will remain in a northwest flow pattern aloft on
Tuesday, but the low level convergence field will redevelop much
farther west/northwest into Colorado, so any convective activity
should remain well to the northwest of the DDC CWA. Given the
similar thermodynamic setup tomorrow, expect afternoon high
temperatures on par to what the are this afternoon in the mid 90s
for most of the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon Aug 5 2019

Wednesday will be the hottest day this week as all the models show a
plume of very warm 850mb temperatures advancing northeast across
southwest Kansas (+30 or +31C as far northeast as Dodge City). These
850mb temperatures support afternoon surface temperatures of 103 to
105F, and this is what the official forecast will continue to show,
particularly along/south of the Arkansas River. Convergence along a
deepening leeside trough/heat low will likely aid in development of
thunderstorms once again out by the Colorado border, with an
isolated high wind threat. A polar front will be pushing slowly
south across Kansas on Thursday, which should increase our rain
chances even more, late Thursday/Thursday evening. The temperature
forecast Thursday afternoon is a bit of a challenge given the
uncertainty in the exact timing and strength of this next front.

A weak low level front along with the monsoon circulation pinched
east toward southwest Kansas Thursday through at least Sunday, there
will likely be at least widely scattered thunderstorms across our
region of southwest Kansas each day, even though the daily details
are not clear at this point. It definitely looks like a wetter
pattern with better deep tropospheric moisture in place across
southwest Kansas and the mid level summer subtropical high in a
weakened state and positioned farther south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Aug 5 2019

Thunderstorms will be possible across portions of southwest and
central Kansas through late this evening, potentially affecting
the vicinity of all TAF sites. Otherwise, VFR conditions will
prevail through early Tuesday afternoon. Southeast winds 5 to 15kt
will persist through early Tuesday as a weak lee side trough of
low pressure remains anchored across eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  98  70 104 /  30  10  10   0
GCK  66  96  67 103 /  50  10  10   0
EHA  65  97  68 101 /  40  10  10  10
LBL  68  98  69 104 /  40  10  10  10
HYS  67  97  68 100 /  40  10  10   0
P28  71  99  71 102 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Aug 5, 3:53 AM CST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CDT Mon Aug 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-061000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CDT Mon Aug 5 2019 /353 AM MDT Mon Aug 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms with small hail and wind gusts
to 50 mph late this afternoon into tonight. The best chance of
storms is in far western Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms each evening and overnight
from Wednesday through Saturday. These storms will probably not be
severe, but strong winds and small hail are possibilities.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Significant risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 5, 4:31 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
531 PM CDT Mon Aug 5 2019

KSZ075-085-052315-
Stevens KS-Grant KS-
531 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT AND NORTHWESTERN
STEVENS COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Moscow, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 10153 3751 10145 3756 10114 3713 10123
TIME...MOT...LOC 2231Z 273DEG 13KT 3737 10145

LOWE
Special weather statement, Aug 5, 4:51 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
551 PM CDT Mon Aug 5 2019

KSZ062-052330-
Kearny KS-
551 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEARNY COUNTY UNTIL 630
PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kendall, moving east at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Kearny
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3797 10154 3810 10154 3817 10133 3785 10135
TIME...MOT...LOC 2250Z 275DEG 5KT 3802 10150

LOWE
Special weather statement, Aug 5, 5:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
630 PM CDT Mon Aug 5 2019

KSZ062-060015-
Kearny KS-
630 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 715
PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Kendall, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3799 10152 3810 10151 3806 10111 3777 10119
TIME...MOT...LOC 2329Z 297DEG 13KT 3800 10145

LOWE
Special weather statement, Aug 5, 5:56 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Mon Aug 5 2019

KSZ062-060045-
Kearny KS-
656 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY AND SOUTHWESTERN
FINNEY COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3802 10145 3804 10129 3796 10110 3783 10110
      3783 10109 3774 10109 3774 10130 3794 10147
TIME...MOT...LOC 2356Z 302DEG 20KT 3793 10132

LOWE
Special weather statement, Aug 5, 6:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Mon Aug 5 2019

KSZ076-085-086-060100-
Seward KS-Stevens KS-Haskell KS-
712 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...STEVENS AND SOUTHERN
HASKELL COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Woods, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Liberal, Hugoton, Sublette, Satanta, Kismet, Moscow, Tice, Cave,
Hayne and Woods.

LAT...LON 3700 10155 3709 10153 3738 10113 3738 10108
      3743 10108 3756 10093 3759 10066 3700 10068
TIME...MOT...LOC 0012Z 307DEG 17KT 3719 10110

LOWE
Special weather statement, Aug 5, 6:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
724 PM CDT Mon Aug 5 2019

KSZ061-062-074-075-060115-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
724 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...NORTHWESTERN GRANT AND NORTHEASTERN
STANTON COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 724 PM CDT/624 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Kendall, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3790 10161 3793 10110 3774 10112 3753 10146
      3774 10176
TIME...MOT...LOC 0024Z 301DEG 13KT 3777 10158

LOWE

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
August 5, 6:45 PM CST
Where
Stevens County, 4.18 mi S of Woods
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.110, -101.110

Structural damage including a destroyed shed, roof damage to a home, several trees broken up and 7 power poles snapped occurred from an apparent downburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854050.